Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 14, 2021Somerset County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 14, 2021, 5:04 PM EDT for Somerset County, Pennsylvania. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2021, 5:04 PM EDT (21:04 UTC)
Expired
Jun 14, 2021, 5:30 PM EDT
In force
26 min
Issued by
NWS State College, PA

County Somerset County, PA

The radar

The State College radar (KCCX), 137 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWUS81 KCTP 142104
SPSCTP

Special Weather Statement
National Weather Service State College PA
504 PM EDT Mon Jun 14 2021
 
PAZ033-034-142130-
Bedford PA-Somerset PA-
504 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 530 PM EDT...

At 504 PM EDT, Doppler radar indicated a strong thunderstorm near
Berlin, moving southeast at 40 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Berlin, Lake Gordon, Hyndman, Ellerslie, Shanksville and Rainsburg. 

LAT...LON 3992 7904 4003 7893 3989 7849 3972 7874
      3972 7878
TIME...MOT...LOC 2104Z 297DEG 34KT 3991 7888 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 14, 4:59 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 14, 4:59 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service State College PA
459 PM EDT Mon Jun 14 2021

.SYNOPSIS...
Strong to severe thunderstorms are possible across the southern
two-thirds of central Pennsylvania this afternoon into tonight.
A couple of passing showers or brief thunderstorms are possible
Tuesday afternoon. The weather pattern will dry out for midweek
with noticeably cooler nights and less humidity. Temperatures
will trend warmer into the weekend with showers and storms
likely Friday into Saturday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
*Severe Thunderstorm Watch #269 in effect until 6PM EDT for a
 portion of south central PA
*Severe Thunderstorm Watch #270 in effect until 9PM EDT for
 east-central PA

210PM/1810Z: New SVR Tstm watch #270 issued downstream of
previous watch. So far, bowing segments have produced local wind
damage (trees/wires down) from Elk to Clinton Counties. Expect
mainly linear storm mode to support continued risk of damaging
winds into the east-central/southeast part of the CWA through
the afternoon/evening as low level lapse rates continue to
steepen via diurnal heating.

Previous Discussion Issued: 1236 PM EDT Mon Jun 14 2021

A fairly potent/vigorous mid-level trough trough will pivot
through CPA during the near term period. Large scale forcing
ahead of this feature will support thunderstorms, which have
already organized into broken line across northwest PA from KBFD
to just north of KBVI. Airmass ahead of the line is not overly
moist and dewpoints have trended lower via boundary layer
mixing. Vis sat does show some cumulus developing along the
Alleghenies downstream of ongoing line of storms and SPC
mesoanalysis shows eroding CIN. Despite weaker instability
overall (and vs. yesterday), kinematic fields are stronger with
strengthening mid-level winds, steep lapse rates, and 40-50kt
effective bulk shear supporting primary damaging wind threat.

Hires models show storms progressing NW to SE through the
evening, but the evolution of coverage/intensity into the
southeast zones is still uncertain. Convection may be sustained
into early tonight owing to the amplification of the
aforementioned shortwave and pool of richer BL moisture
extending north of the Chesapeake Bay region. We will continue
to monitor trends for a possible watch later today.

Storms should weaken and shift to the east/exit the area after
midnight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Mid level thermal trough crossing the state Tuesday, combined
with the passage of a secondary cold front, should spark some
scattered-numerous late morning/afternoon showers and perhaps a
few low-topped TSRA.

High temps will be similar to Monday's across the NW Mtns and
likely about 2-4 deg f cooler elsewhere, which will be just a
few deg below normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Clearing skies and quite chilly temps are in store for Tuesday
night with mins well down into the 40s across the NW mtns, and
low to mid 50s in the Central and Southern Valleys.

Fair and cool weather Wednesday and Thursday, as Canadian high
pressure builds in from the Great Lakes. Expect low humidity,
mainly clear skies and temperatures averaging a few degrees
below average, with Thursday morning potentially quite chilly
directly under the surface high. Went below guidance a few
degrees. Moderating temperatures are expected by late in the
week, as the high passes off the coast and a return southwest
flow develops.

Increasing model spread/forecast uncertainty noted by next
weekend regarding timing of a cold front. The prospects for
showers appear relatively high with this feature, given strong
forcing ahead of a deep upper trough. However, will keep POPs
close to 40 pct due to timing uncertainty. ECENS and GEFS plumes
indicate the best chance of showers/tstorms could be anywhere
between Friday evening and Saturday evening.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Second round of SHRS/TSRA moving through central PA. Lowered
flight category to IFR for a short time at KUNV with a return to
MVFR/VFR after about 30 minutes. The only other airfield to have
a bout with rain will be KJST early this evening.

Dry air in place over southeast PA with dewpoints in the 50s at
KMDT and KLNS. This should help diminish the intensity of any
storms entering that area this evening.

Expect some showers to linger overnight, with MVFR and perhaps
IFR conditions.

Tuesday will feature another upper level trough, but is expected
to be less active, given more dry air in place.

Outlook...

Wed-Thu...No sig wx expected.

Fri...Mainly dry.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert/Gartner
LONG TERM...Watson/Gartner
AVIATION...Martin/Tyburski
Hazardous weather outlook, Jun 14, 5:01 PM EDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
501 PM EDT Mon Jun 14 2021

PAZ028-036-056>059-063>066-152115-
Juniata-Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
501 PM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 270 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>027-033>035-152115-
Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-Fulton-
501 PM EDT Mon Jun 14 2021

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-152115-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
501 PM EDT Mon Jun 14 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 14, 4:23 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
423 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     3 E ORANGEVILLE         41.07N 76.35W
06/14/2021                   COLUMBIA           PA   FIRE DEPT/RESCUE

            SPORADIC REPORTS OF TREES DOWN AND TREES ON
            WIRES IN NORTH CENTRE TOWNSHIP IN THE
            VICINITY OF ROUTE 93.

0253 PM     TSTM WND DMG     1 E COLLOMSVILLE        41.15N 77.13W
06/14/2021                   LYCOMING           PA   FIRE DEPT/RESCUE

            SPORADIC TREES DOWN ACROSS NIPPENOSE VALLEY.

0236 PM     TSTM WND DMG     2 S AVIS                41.16N 77.32W
06/14/2021                   CLINTON            PA   FIRE DEPT/RESCUE

            TREE DOWN BLOCKING BOTH LANES OF
            PINE-LOGANTON ROAD IN WAYNE TOWSNHIP.

0235 PM     TSTM WND DMG     1 ENE MCELHATTAN        41.18N 77.36W
06/14/2021                   CLINTON            PA   FIRE DEPT/RESCUE

            SEVERAL REPORTS OF TREES DOWN BETWEEN LOCK
            HAVEN AND AVIS.

0217 PM     TSTM WND DMG     1 WNW GLEN UNION        41.24N 77.59W
06/14/2021                   CLINTON            PA   FIRE DEPT/RESCUE

            MULTIPLE TREES DOWN IN THE VICINITY OF ROUTE
            120 (RENOVO ROAD) AND LAZY LANE IN GRUGAN
            TOWNSHIP.

0200 PM     TSTM WND DMG     2 WSW RENOVO            41.32N 77.78W
06/14/2021                   CLINTON            PA   FIRE DEPT/RESCUE

            TREE DOWN BLOCKING RIDGE ROAD IN NOYES
            TOWNSHIP.

0128 PM     TSTM WND DMG     DRIFTWOOD               41.34N 78.13W
06/14/2021                   CAMERON            PA   UTILITY COMPANY

            TREES AND WIRES DOWN IN THE VICINITY OF
            DRIFTWOOD.

1250 PM     TSTM WND DMG     1 SSW SAINT MARYS       41.42N 78.56W
06/14/2021                   ELK                PA   911 CALL CENTER

            TREES/WIRES DOWN.

&&
Special weather statement, Jun 14, 4:24 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service State College PA
424 PM EDT Mon Jun 14 2021

PAZ025-142045-
Blair PA-
424 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR COUNTY UNTIL 445
PM EDT...

At 424 PM EDT, Doppler radar indicated a strong thunderstorm near
Loretto, moving southeast at 40 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Altoona, Hollidaysburg, Lakemont, Williamsburg, Duncansville, Canoe
Creek State Park, Royer, Newry, Peoples Natural Gas Field, Lakemont
Park And Island Waterpark and Penn State Altoona.

LAT...LON 4042 7856 4043 7855 4044 7856 4045 7856
      4042 7847 4060 7839 4052 7815 4050 7815
      4032 7828
TIME...MOT...LOC 2024Z 293DEG 36KT 4054 7859

KF
Local storm report, Jun 14, 4:28 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
428 PM EDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     2 NE TURBOTVILLE        41.12N 76.75W
06/14/2021                   NORTHUMBERLAND     PA   UTILITY COMPANY

            TREES DOWN ON WIRES.

&&
Special weather statement, Jun 14, 4:43 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service State College PA
443 PM EDT Mon Jun 14 2021

PAZ025-026-142130-
Blair PA-Huntingdon PA-
443 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BLAIR AND HUNTINGDON
COUNTIES UNTIL 530 PM EDT...

At 442 PM EDT, Doppler radar indicated a strong thunderstorm over
Altoona, moving east at 45 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Altoona, Lakemont, Bellwood, Williamsburg, Spruce Creek, Horseshoe
Curve, Sinking Valley, Canoe Creek State Park, McConnellstown,
Petersburg, Alexandria, Peoples Natural Gas Field, Penn State Altoona
and Lakemont Park And Island Waterpark.

LAT...LON 4047 7850 4054 7849 4060 7844 4062 7844
      4061 7804 4041 7806
TIME...MOT...LOC 2042Z 270DEG 37KT 4053 7838

GUSEMAN
Special weather statement, Jun 14, 4:44 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service State College PA
444 PM EDT Mon Jun 14 2021

PAZ033-142100-
Somerset PA-
444 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET COUNTY UNTIL
500 PM EDT...

At 444 PM EDT, Doppler radar indicated a strong thunderstorm over
Somerset, moving southeast at 35 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Somerset, Berlin, Friedens, Indian Lake and Shanksville.

LAT...LON 4000 7923 4010 7912 4002 7879 3990 7884
      3984 7896
TIME...MOT...LOC 2044Z 293DEG 32KT 4000 7908

KF
Special weather statement, Jun 14, 5:04 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
504 PM EDT Mon Jun 14 2021

PAZ033-034-142130-
Bedford PA-Somerset PA-
504 PM EDT Mon Jun 14 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 530 PM EDT...

At 504 PM EDT, Doppler radar indicated a strong thunderstorm near
Berlin, moving southeast at 40 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Berlin, Lake Gordon, Hyndman, Ellerslie, Shanksville and Rainsburg.

LAT...LON 3992 7904 4003 7893 3989 7849 3972 7874
      3972 7878
TIME...MOT...LOC 2104Z 297DEG 34KT 3991 7888

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:10 PM EDTSevere Thunderstorm WarningCTPMcKean35 min
Jun 13, 8:15 PM EDTSpecial Weather StatementCTPCentre45 min
Jun 13, 8:30 PM EDTSpecial Weather StatementCTPHuntingdon30 min
Jun 13, 8:41 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter64 min
Jun 13, 9:02 PM EDTSpecial Weather StatementCTPHuntingdon43 min
Jun 13, 9:08 PM EDTAreal Flood AdvisoryCTPMcKean67 min
Jun 13, 9:38 PM EDTAreal Flood AdvisoryCTPCentre82 min
Jun 13, 9:47 PM EDTAreal Flood AdvisoryCTPPotter73 min
Jun 13, 10:58 PM EDTAreal Flood AdvisoryCTPCentre2 hr
Jun 13, 11:04 PM EDTAreal Flood AdvisoryCTPHuntingdon, Mifflin116 min
Jun 13, 11:04 PM EDTSpecial Weather StatementCTPJuniata56 min
Jun 13, 11:56 PM EDTSpecial Weather StatementCTPPerry34 min
Jun 14, 12:29 AM EDTSpecial Weather StatementCTPCumberland31 min
Jun 14, 12:37 AM EDTSevere Thunderstorm WarningCTPCumberland, Perry38 min
Jun 14, 1:12 AM EDTSevere Thunderstorm WarningCTPCumberland, York48 min
Jun 14, 11:36 AM EDTSpecial Weather StatementCTPWarren39 min
Jun 14, 12:02 PM EDTSpecial Weather StatementCTPElk58 min
Jun 14, 12:47 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk73 min
Jun 14, 1:31 PM EDTSevere Thunderstorm WarningCTPClinton74 min
Jun 14, 1:53 PM EDTSpecial Weather StatementCTPCentre37 min
Jun 14, 2:33 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Union57 min
Jun 14, 3:18 PM EDTSevere Thunderstorm WarningCTPColumbia, Lycoming, Montour, Northumberland, Union57 min
Jun 14, 4:04 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria41 min
Jun 14, 4:10 PM EDTSpecial Weather StatementCTPCentre20 min
Jun 14, 4:10 PM EDTSevere Thunderstorm WarningCTPColumbia, Schuylkill50 min
Jun 14, 4:16 PM EDTSpecial Weather StatementCTPSomerset14 min
Jun 14, 4:24 PM EDTSpecial Weather StatementCTPBlair21 min
Jun 14, 4:43 PM EDTSpecial Weather StatementCTPBlair47 min
Jun 14, 4:44 PM EDTSpecial Weather StatementCTPSomerset16 min
Jun 14, 5:49 PM EDTSpecial Weather StatementCTPSomerset26 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.